While generally accepted to be a benign, self-limited disorder, it can be persistent and difficult to manage; hence, the description of transient is misleading . of unexpected skin lesions to rapidly identify dermatological adverse events of immune checkpoint inhibitors. strong class=”kwd-title” Keywords: Melanoma, Immunotherapy, Immune checkpoint inhibitors, Autoimmunity, Ipilimumab, Grovers disease, Transient acantholytic dermatosis, Drug eruption Background Recent years have witnessed a breakthrough in the therapy of Rabbit polyclonal to ANKRD49 advanced melanoma. Ipilimumab, a fully humanized monoclonal IgG1 antibody targeting the immunological checkpoint surface molecule cytotoxic T-lymphocyte-associated antigen 4 (CTLA-4), has been Cefprozil hydrate (Cefzil) shown to improve the overall survival of patients with metastatic melanoma in clinical trials [1C3]. Dermatologic toxicity is a common drug-related adverse event associated with this treatment. Approximately half of the patients treated with ipilimumab will experience rash and/or pruritus . For most patients, dermatologic toxicity is the earliest detectable immune-related adverse event, with average onset at 3.6?weeks after the initiation of immunotherapy [5, 6]. Typical macroscopic findings include polymorphic, reticular, maculopapular, faintly erythematous rashes on the trunk or extremities and vitiligo . Histologically, superficial and deep perivascular lymphocytic infiltrates consisting of CD4+ and CD8+ effector T-cells with a concomitant infiltrate of CD4+ Foxp3+ regulatory T-cells have been observed indicating a partial breach of tolerance to normal skin . Grovers disease, also known as transient acantholytic dermatosis, generally occurs among older white males (male-to-female ratio 2.4:1, mean age at diagnosis 61?years) with an incidence of 0.8?% in the hospital setting . While generally accepted to be a benign, self-limited disorder, it can be persistent and difficult to manage; hence, the description of transient is misleading . It usually occurs as a pruritic, polymorphic papulovesicular Cefprozil hydrate (Cefzil) rash of the upper trunk and proximal extremities. Histologically, small, circumscribed foci of suprabasal acantholysis are found. The presence of scattered dyskeratotic cells, spongiosis and the level of acantholysis has been used to differentiate a Darier-like, spongiotic, Hailey-Hailey-like, Pemphigus-foliaceus-like, Pemphigus-vulgaris-like and mixed pattern . An accompanying lymphohistiocytic interface dermatitis with perivascular infiltrates is common . A clinically significant association between Cefprozil hydrate (Cefzil) Grovers disease and cancer, including acute leukemia, has been discovered [10, 11]. The pruritus and papulovesicular rash can be exacerbated by exercise, heat, sweating and ultraviolet light exposure. Although most studies report no association with specific drugs, individual authors have implicated interleukin 4 and D-penicillamine as disease triggers [12, 13]. However, although recognized as a common condition, the pathogenesis of Grovers disease still remains unknown. Since it is frequently associated with other neoplastic and non-neoplastic conditions, its occurrence can be an early indicator of an underlying disease. Case presentation A 73-year-old Caucasian male was evaluated for a transient ischemic attack (TIA) in May 2015. Computed tomography (CT) imaging incidentally showed multiple poorly circumscribed pulmonary nodules with a maximum diameter of 1 1.7?cm restricted to the upper lobe of the right lung, suggestive of malignancy. A positron emission tomographyCcomputed tomography (PET/CT) showed intense uptake of 2-deoxy-2-(18?F)fluoro-D-glucose (18?F-FDG) in the pulmonary nodules. A diagnostic thoracoscopy with wedge resection of one nodule was carried out. Frozen section revealed a poorly differentiated neoplasia with epithelioid and spindle cell morphology of unclear etiology. Based on the differential diagnosis of a primary tumor of the lung, a lobectomy of the right upper lobe and mediastinal lymphadenectomy was performed. The formalin fixed and paraffin embedded material showed focal areas of pigment accumulation, and the tumor cells stained positive for S100, melan-A and HMB-45, consistent with malignant melanoma. Molecular testing revealed no BRAF, NRAS or c-KIT mutations. A dermatological consultation did not show an indication of a primary cutaneous melanoma. The Cefprozil hydrate (Cefzil) patient was diagnosed with stage IV melanoma of unknown primary. Subsequent magnetic resonance and PET/CT imaging 2 months after lobectomy revealed a hepatic metastasis in segment II and progression of the pulmonary lesions. The patient was treated with four cycles of ipilimumab (Yervoy?), administered at a dose of 3?mg/kg body weight every 3 weeks (Fig.?1). Open in a separate window Fig. 1 Time axis. Line graph illustrating disease progression and therapeutic intervention from primary diagnosis in May 2015 to April 2016 Three weeks after the second infusion of ipilimumab, the patient presented with a sudden eruption of a papulovesicular polymorphic exanthema on the trunk and proximal extremities, associated with a generalized and severe pruritus. On physical examination, he had multiple erythematous, 2- to 7-mm scaly papules and fragile vesicles on his chest, abdomen, back, shoulders and proximal.